Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Springfield, MO

August 6, 2005Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2005, 12:59 PM CDT for Greene County, Missouri. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2005, 12:59 PM CDT (17:59 UTC)
Expired
Aug 6, 2005, 2:07 PM CDT
In force
68 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:30 PM CDTTSTM WND DMG4 Ne Springfield, MOTREE DOWN ACROSS HIGHWAY OO AND 744
Aug 6, 1:30 PM CDTTSTM WND DMG4 Ne Springfield, MOTREE DOWN ACROSS HIGHWAY OO AND 744

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 061759
SVRSGF
MOC077-061900-
/O.NEW.KSGF.SV.W.0182.050806T1759Z-050806T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 200 PM CDT.

* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STRAFFORD...OR 8 MILES NORTHEAST OF SPRINGFIELD...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SPRINGFIELD BY 140 PM CDT.
  
THE TOWNS OF TURNERS AND GALLOWAY ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 73 AND 88.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3740 9309 3738 9336 3710 9341 3711 9309

$$

FOSTER
3 follow-up statements
000 
WWUS53 KSGF 061821
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT SAT AUG 6 2005

MOC077-061900-
/O.CON.KSGF.SV.W.0182.000000T0000Z-050806T1900Z/
GREENE MO-
119 PM CDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
200 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STRAFFORD...OR 7 MILES EAST OF SPRINGFIELD...AND MOVING
SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR SPRINGFIELD BY 145 PM CDT.

THE TOWNS OF TURNERS AND GALLOWAY ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 79 AND 88.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3740 9309 3738 9336 3710 9341 3711 9309

$$

FOSTER
000 
WWUS53 KSGF 061850
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SAT AUG 6 2005

MOC077-061900-
/O.CON.KSGF.SV.W.0182.000000T0000Z-050806T1900Z/
GREENE MO-
145 PM CDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
200 PM CDT...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS GREENE COUNTY AND 
THE SPRINGFIELD METRO AREA. THE MOVEMENT OF THESE STORMS WAS SLOW 
AND ERRATIC. 

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3740 9309 3738 9336 3710 9341 3711 9309

$$

FOSTER
000 
WWUS53 KSGF 061907
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT SAT AUG 6 2005

MOC077-061913-
/O.EXP.KSGF.SV.W.0182.000000T0000Z-050806T1900Z/
GREENE MO-
203 PM CDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 158 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS GREENE COUNTY 
AND THE SPRINGFIELD METRO AREA. THESE STORMS WILL PRODUCE VERY HEAVY 
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND 
WIND GUSTS UP TO 40 MPH.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3740 9309 3738 9336 3710 9341 3711 9309

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:17 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 6, 12:17 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT AUG 6 2005

.AVIATION...

FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BUBBLE UP AROUND
THE TERMINALS THIS AFTERNOON WITH ISOLATED THUNDERSTORMS A GOOD BET
AROUND THE SGF TERMINAL. THUNDERSTORM CHANCES WANE A BIT WESTWARD
TOWARD JOPLIN TERMINAL BUT STILL NOT OUT OF THE QUESTION THERE. HAVE
KEPT THUNDER OUT OF THE TAFS FOR NOW AWAITING MORE SOLID EVIDENCE ON
RADAR...HAVE INCLUDED SOME CB AT THE SGF TERMINAL HOWEVER. SHRA/TSRA
SHOULD END THIS EVENING WITH SKIES CLEARING OUT. SUFFICIENT LOW
LEVEL MOISTURE AND LIMITED MIXED SHOULD ALLOW FOR MVFR VISIBILITIES
TOMORROW MORNING IN BR/HZ...WITH ONLY A VERY SLOW IMPROVEMENT IN VIS
AFTER SUNRISE.

IZZI

&&

.UPDATE...

ALREADY SENT UPDATED GRIDS/TEXT PRODUCTS EARLIER TO BEEF UP POPS
OVER OUR EASTERN COUNTIES AND TO NUDGE TEMPS DOWNWARD SOME THERE.
VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS FIELD BEGINNING TO
BUBBLE UP FURTHER WESTWARD AND ITS LIKELY ONLY A MATTER OF TIME
BEFORE ISOLATED CONVECTION DEVELOPS FURTHER WESTWARD. INSTABILITY
SHOULD BE MORE THAN SUFFICIENT FOR ISOLATED DAMAGING WINDS
GUSTS...ESPECIALLY WITH SOME DRIER MID LEVEL AIR WORKING INTO THE
REGION POSSIBLY ENHANCING WET MICROBURST POTENTIAL. ANOTHER UPDATE
WILL BE COMING SOON TO TWEAK POPS/TEMPS A BIT TO BETTER REFLECT
CURRENT TRENDS.

IZZI/FOSTER

&&

.PREV DISCUSSION...

POSITIVELY TILTED SHORTWAVE CONTINUES TO GRADUALLY SHIFT SOUTH
TOWARD THE OZARKS WHILE SHOWING INDICATIONS OF SHEARING OUT WITH
TIME.  THIS FEATURE HAS AN ASSOCIATED JET STREAK...ALONG WITH A BAND
OF UPPER LEVEL DRY AIR NORTH OF THE SHEAR AXIS.  THERE ARE A COUPLE
OF COMPONENTS WITHIN THE JET STREAK THAT ARE CAUSING THE ETA AND GFS
TO GENERATE QPF.  PROFILERS AND UPPER AIR OBS INDICATE A SPEED MAX
THAT EXTENDS FROM CENTRAL ILLINOIS UP INTO NEW ENGLAND...WHILE A
SECONDARY SPEED MAX IS POSITIONED ACROSS THE HIGH PLAINS.  THE ETA
DEVELOPS A DIVERGENCE MAXIMUM OVER SOUTHERN MISSOURI...WHICH IN TURN
GENERATES QPF THROUGH TONIGHT AND EARLY TOMORROW MORNING.  WILL
PARTIALLY BUY INTO THIS SOLUTION AS NOCTURNAL CONVECTION CONTINUED
INTO A GOOD PORTION OF THE EVENING...AND NOW REDEVELOPING IN A FEW
AREAS OF CENTRAL AND SOUTH CENTRAL MISSOURI.  THEREFORE...ADJUSTED
POPS TO ACCOUNT FOR THIS UPPER FORCING...WITH CHANCE POPS ALONG AND
SOUTH OF INTERSTATE 44...AND SLIGHT CHANCES TO THE NORTH INTO THIS
EVENING.

UPPER LEVEL DRY AIR WILL PROGRESS THROUGH THE REGION LATE THIS
EVENING AND SHOULD LIMIT RAIN CHANCES FOR SUNDAY.  AS A MATTER OF
FACT...I WENT AHEAD AND PULLED ALL RAIN CHANCES FOR SUNDAY AS PWATS
ARE EXPECTED TO FALL TO AROUND 1.30 INCHES.  WOULDNT BE SURPRISED
IF A COUPLE SHOWERS DEVELOPED NEAR THE ARKANSAS - MISSOURI STATE
BORDER DURING THE AFTERNOON...BUT AREAL COVERAGE DOESNT WARRANT ANY
MENTION OF POPS THROUGH SUNDAY.

BY MONDAY...BOTH THE ETA AND GFS AGREE ON BRINGING BULK MOISTURE
NORTH INTO SOUTHERN MISSOURI.  WITH MID LEVEL R.HS INCREASING TO 50%
OR ABOVE...AFTERNOON PULSERS ARE A GOOD BET.  INTRODUCED SOME POPS
IN FOR AREAS ALONG AND SOUTH OF I-44.

UPPER LEVEL RIDGE BECOMES STRONG ACROSS THE SOUTHERN HALF OF THE
LOWER 48 AS WE HEAD INTO THE NEXT WEEK.  FLOW BECOMES WEAK WITH THE
PRIMARY STORM TRACK CONFINED ACROSS CANADA.  MODELS ARE NOW BACKING
OFF WITH BRINGING AN UPPER SHEAR AXIS ACROSS THE CENTRAL PLAINS...AS
PREVIOUSLY SUGGESTED.  THEREFORE WILL LEAVE POPS OUT OF THE FORECAST
BEYOND MONDAY.  TEMPERATURES WILL INCREASE BACK INTO THE MID 90S ON
A DAILY BASIS THROUGH NEXT WEEK.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 6, 5:53 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 AM CDT SAT AUG 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
553 AM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH...CLOUD TO
 GROUND LIGHTNING...AND LOCALIZED HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON
 ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.
 ISOLATED SEVERE THUNDERSTORMS CONTAINING DAMAGING WIND GUSTS WILL
 BE POSSIBLE ALONG AND SOUTH OF A LINE FROM EMINENCE TO WILLARD TO
 JOPLIN MISSOURI LATE THIS MORNING AND THIS AFTERNOON.

  DISCUSSION:

 A MOIST AIRMASS IN PLACE OVER THE REGION WILL BECOME UNSTABLE TODAY
 WITH DAYTIME HEATING. A WEAK UPPER LEVEL DISTURBANCE WILL AID IN
 DEVELOPING THIS ACTIVITY...AND MAY ALSO ENHANCE THE INTENSITY OF
 STORM UPDRAFTS. THE ENVIRONMENT WILL BE CONDUCIVE FOR MICROBURSTS
 CAUSING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS MOISTURE
 TRAVELS NORTH BACK INTO SOUTHERN MISSOURI. AFTERNOON
 DESTABILIZATION MAY BE SUFFICIENT FOR MORE STORMS CAUSING ISOLATED
 MICROBURSTS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 6, 9:42 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0942 AM CDT SAT AUG 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NW FORSYTH            36.69N 93.13W
08/05/2005                   TANEY              MO   PUBLIC

            SEVERAL SMALL TREES, 8 IN DIAMETER FELL ACROSS NORTHERN
            PORTIONS OF FORSYTH AROUND 230 PM. SEVERAL OTHER
            DOWNBURST WINDS CONTRIBUTED TO TREES DOWNED BETWEEN 245
            AND 3 PM.

0250 PM     TSTM WND DMG     3 E BRANSON             36.65N 93.17W
08/05/2005                   TANEY              MO   LAW ENFORCEMENT

            TREES BLOWN OVER ON HIGHWAY T

0345 PM     TSTM WND DMG     THEODOSIA               36.58N 92.68W
08/05/2005                   OZARK              MO   PUBLIC

            THEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY
            10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN
            BETWEEN 345 AND 4 PM.

0355 PM     TSTM WND GST     THEODOSIA               36.58N 92.68W
08/05/2005  60 MPH           OZARK              MO   FIRE DEPT/RESCUE

0500 PM     TSTM WND GST     NIXA                    37.05N 93.30W
08/05/2005  40 MPH           CHRISTIAN          MO   PUBLIC

            SEVERAL REPORTS OF SMALL LIMBS BLOWN DOWN BETWEEN NIXA
            AND SPARTA. LARGEST LIMBS WERE APPROXIMATELY 5 IN
            DIAMETER WITH ESTIMATED WINDS OF 40 TO 50 MPH.

0545 PM     TSTM WND GST     2 S SPRINGFIELD         37.17N 93.30W
08/05/2005  40 MPH           GREENE             MO   LAW ENFORCEMENT

            SEVERAL SMALL TREE LIMBS DOWNED ACROSS SOUTHERN PARTS OF
            SPRINGFIELD, SOUTH TOWARD THE CHRISTIAN COUNTY LINE
            BETWEEN 545 AND 645 PM. ESTIMATED WIND SPEEDS OF 40 TO
            50 MPH ALONG WITH MINOR FLOODING ALONG BATTLEFIELD ROAD,
            REPUBLIC ROAD, AND SEVERAL OF THE SECONDARY ROADS
            BETWEEN THE CHRISTIAN COUNTY LINE AND SOUTH SPRINGFIELD.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:16 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 9:29 AM CDTFlash Flood WarningSGFDent6 hr
Aug 6, 11:55 AM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 1:10 PM CDTSevere Thunderstorm WarningSGFWright65 min
Aug 6, 2:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas48 min
Aug 6, 2:49 PM CDTSevere Thunderstorm WarningSGFGreene50 min
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.